Atripla-High Cortisol and Low Testosterone causing Bullfrog Neck?
Jun 13, 2013
I have been 28+ years positive. Non-detectable for 15 yrs and 2 years ago started Atripla. I have high Cortisol and low Testerone levels. I have had lipo on my Buffalo Hump with moderate success. I recently noticed that the Bullfrog Neck symptoms were becoming more prominent. When I lean from side to side, the whole lower neck "shifts" with the motion. I live in Miami-Dade and would like to know if the treatment could be laser based or should I consider something facelift based? I have CAD and the last time I asked, I was refused treatment with general anesthesia due to my CAD. I am otherwise a healthy young 60, but am very self conscious about the neck. I have tried the forums but cannot access the answers. I prefer someone in S. FL. HELP! I have been to several of your lectures and appreciate all that you have done for so many.
Response from Mr. Vergel
I am so sorry you are dealing with this issue (for some who do not have basic information on this body change in HIV, read: Banishing Chipmunk Cheeks and Bullfrog Neck )
Ultrasound assisted liposuction works well for some patients with enlarged neck size due to fat accumulation. But if metabolic issues are not corrected, this problem may return after this procedure.
These are not recommendations but facts that I have learned through metabolic related conferences:
1- People with abnormal fat accumulation (those who cannot manage it with lower calories and exercise), should know their glucose tolerance to see how their bodies are using glucose for energy. This is performed via a glucose tolerance test (GTT) test. Some people with normal fasting blood levels of glucose may have this issue. Impaired glucose tolerance can lead to metabolic issues (high lipids, fat accumulation and eventually diabetes in some patients). One of the main reasons for impared glucose tolerance is insulin resistance, wich can be caused by lifestyle choices and also by certain medications. Also, some people may have a genetic predisposition to insulin resistance. This is an excellent article on insulin resistance:
If your glucose tolerance in impaired, your physician may send you to a dietitian for improvements in diet. Some physicians may also switch your medications away from Efavirenz and protease inhibitors and use integrase inhibitors instead since they have been shown to have a lesser effect on insulin action. Others prescribe glucose control medications like Metformin or any of the glitazones. Glitazones tend to improve insulin action but can also cause fat gain. Metformin is definitely an option that can help with improving insulin sensitity and fat loss: Metformin in the Treatment of HIV Lipodystrophy Syndrome
Whatever you do, it would be good to do a GTT test after a few weeks of any changes. I would not proceed with liposuction until you are sure your glucose tolerance is normalized, assuming that this is your issue.
2- If you have low testosterone, your doctor should prescribe testosterone replacement therapy. High cortisol and low testosterone can definitely make matters worse when it comes to trying to lose fat. I am not sure if you have such high cortisol as to be diagnosed with Cushing's disease. I am not sure where you get your care and what flexibility you may have in choosing doctors and if you have been seen by an endocrinologist.
You can call the office of Dr Michael Wohlfeiler in South Beach to ask them who they would recommend locally for hormone therapy and liposuction since he is probably one of the best HIV doctors in the area.
Please let me know about your progress. I try to help people but hardly hear back from them about what worked or did not work. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.